Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 207, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 28, 2017, 4:33 PM CDT for Bremer County, Butler County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2017, 4:33 PM CDT (21:33 UTC)
- Expired
- Jun 28, 2017, 5:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bremer County, IA, Butler County, IA
The radar
The Des Moines radar (KDMX), 149 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 2:53 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1152 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
756
WUUS53 KDMX 282133
SVRDMX
IAC017-023-282215-
/O.NEW.KDMX.SV.W.0207.170628T2133Z-170628T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
433 PM CDT WED JUN 28 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Bremer County in northeastern Iowa...
Northern Butler County in north central Iowa...
* Until 515 PM CDT.
* At 433 PM CDT, a severe thunderstorm was located over Allison,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Waverly, Allison, Sumner, Clarksville, Tripoli, Shell Rock, Greene,
Readlyn, Plainfield, Frederika, Bristow, Allison Municipal Airport
and Waverly Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for north central
and northeastern Iowa.
LAT...LON 4270 9295 4290 9294 4291 9208 4269 9208
TIME...MOT...LOC 2133Z 266DEG 30KT 4278 9278
HAIL...1.00IN
WIND...60MPH
$$
REV2 follow-up statements
375
WWUS53 KDMX 282155
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
455 PM CDT WED JUN 28 2017
IAC017-023-282215-
/O.CON.KDMX.SV.W.0207.000000T0000Z-170628T2215Z/
Bremer IA-Butler IA-
455 PM CDT WED JUN 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR BREMER AND NORTHEASTERN BUTLER COUNTIES...
At 454 PM CDT, a severe thunderstorm was located near Shell Rock, or
near Waverly, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Waverly, Sumner, Clarksville, Tripoli, Shell Rock, Readlyn,
Plainfield, Frederika and Waverly Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for north central
and northeastern Iowa.
LAT...LON 4270 9269 4290 9269 4291 9208 4269 9208
TIME...MOT...LOC 2154Z 264DEG 31KT 4280 9254
HAIL...1.00IN
WIND...60MPH
$$
REV935
WWUS53 KDMX 282214
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
514 PM CDT WED JUN 28 2017
IAC017-023-282224-
/O.EXP.KDMX.SV.W.0207.000000T0000Z-170628T2215Z/
Bremer IA-Butler IA-
514 PM CDT WED JUN 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR BREMER AND NORTHEASTERN BUTLER
COUNTIES WILL EXPIRE AT 515 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 1000 PM CDT for north central
and northeastern Iowa.
LAT...LON 4270 9269 4290 9269 4291 9208 4269 9208
TIME...MOT...LOC 2214Z 266DEG 30KT 4281 9234
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:19 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 28, 3:19 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 319 PM CDT Wed Jun 28 2017 .SHORT TERM.../Tonight through Thursday/ Issued at 319 PM CDT Wed Jun 28 2017 19z radar had a cluster of showers and thunderstorms over north central Iowa that was being aided by a PV anomaly moving across southern Minnesota and to a lesser extent 850mb warm air advection. 18z SPC mesoanalysis showed 1500 to 3000 J/kg of MLCAPE in the warm sector with around 30 to 40 knots of shear. A subtle shortwave moving through central Nebraska will help to provide lift for scattered thunderstorms. While discrete cells with all modes of severe weather is possible initially, expect storms to become more linear with more of a damaging wind and hail threat through this evening. Some of the short terms models have shown the possibility for heavy rainfall over southern Iowa overnight as a cold front stalls out. This is shown with the HRRR, RAP, WRF-ARW and NMM cores having 1 to 2 inches with locally higher amounts. This may lead to isolated flash flooding threat tonight and even if that does not come to fruition, this rainfall along with expected rainfall in the coming days may prime southern Iowa for flash flooding. Next concern is Thursday afternoon convection which is expected to bring another round of severe weather and heavy rainfall to the state, especially southern portions. By late tomorrow afternoon, CAPE values will be between 2000 and 3000 J/kg with deep layer shear of 40 to 50 knots, which is more than sufficient for supercells. With this in mind and warm front draped across the area, supercells with the potential for isolated tornadoes and large hail will be possible in the afternoon and early evening. .LONG TERM.../Thursday night through Wednesday/ Issued at 319 PM CDT Wed Jun 28 2017 The pattern will remain active through the period although the severe potential should not be as great with gradually building heights and weaker flow through the cornbelt. An MCS could very well be ongoing at onset somewhere around a warm frontal boundary sitting along the IA/MO border as the current NW CONUS short wave lift reaches the Midwest. With MLCAPEs 2500-4000 j/kg and 0-6km shear 30-50kts that instability/shear parameter space would certainly suggest discrete supercells, at least initially, are possible with the potential for the current Enhanced Risk to be expanded eastward with time. 0-1km shear and SRH values near the boundary would also support tornadoes, and these values increase into the evening with the increasing low level jet so all modes of severe weather are possible. Heavy rain parameters are not climatologically extreme based on the 00z NAEFS percentiles but it may not take that considering what normals are for late June and the aforementioned synoptic lift. Many models are also suggesting 1-2” maxes so will add heavy rain mention considering the airmass and degree of moisture transport. The triple point and front will not move quickly, still likely over southern IA by 06z. The synoptic scale lift should exit to our south and east into Fri morning although some weak convection may still develop in the base of the trough and broad lingering low level cyclonic flow, which could potential also repeat northeast during peak heating Sat. This should be followed by brief surface ridging and lull and then quick return flow recovery into Sun ahead of another weak NW flow wave. This will bring varied degrees of thunderstorm chances back into the forecast early next week, although neither shear, instability and heavy rain parameters look remarkable for now. This will also usher in decreased confidence with the models having difficulty handling the weakening flow and short wave progression. The ECMWF and GFS both depict a weak Missouri Valley wave into Monday with the GFS slower and stronger than suggested by the GEFS, the EC and its ensembles so some token PoPs will linger to account for these possibilities through Tue Night. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1220 PM CDT Wed Jun 28 2017 Showers and embedded thunderstorms were moving over the northern terminals early this afternoon and have handled these with VCTS. Additional storms are expected to develop later this afternoon ahead of a cold front and move east this evening over central Iowa terminals. These storms will pose a strong to severe wind gusts and hail threat for the terminals. While most of the showers and storms will have ended by mid-evening, they may persist over the southern terminals tonight as the cold front stalls. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Ansorge LONG TERM...Small AVIATION...Ansorge
Hazardous weather outlook, Jun 28, 4:52 AM CDT, 11 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 452 AM CDT Wed Jun 28 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-291000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 452 AM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few strong storms remain possible this morning with the main concern of locally heavy rain, hail, and gusty winds are possible. Strong to severe thunderstorms are expected this afternoon and tonight. Large hail, damaging winds, and a couple of tornadoes remain possible. Locally heavy rain is also anticipated and may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of strong to potentially severe thunderstorms are forecast Thursday afternoon and evening. Large hail, damaging winds and even a few isolated tornadoes are possible. Heavy rain will again pose the threat of flash flooding Thursday night. More storms are possible Sunday night into Monday. The predictability for severe weather remains low at this time, but locally heavy rain is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely needed this afternoon and tonight and again Thursday afternoon and evening. KLP
In the hours before
Local storm report, Jun 28, 3:41 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
341 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 4 NNW FORT DODGE 42.56N 94.19W
06/28/2017 M59 MPH WEBSTER IA ASOS
59 MPH/51 KNOT WIND GUST MEASURED AT THE
FORT DODGE AIRPORT (KFOD).
&&Local storm report, Jun 28, 3:43 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
343 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL FORT DODGE 42.51N 94.18W
06/28/2017 M0.88 INCH WEBSTER IA TRAINED SPOTTER
&&
CWLocal storm report, Jun 28, 4:18 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
418 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TORNADO 3 SSW STUART 41.46N 94.34W
06/28/2017 ADAIR IA EMERGENCY MNGR
TORNADO REPORTED.
&&
MJBLocal storm report, Jun 28, 4:24 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
424 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM FUNNEL CLOUD 3 S FONTANELLE 41.25N 94.56W
06/28/2017 ADAIR IA TRAINED SPOTTER
&&
MJBLocal storm report, Jun 28, 4:31 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
431 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TORNADO 4 S EARLHAM 41.43N 94.13W
06/28/2017 MADISON IA AMATEUR RADIO
&&
CWLocal storm report, Jun 28, 4:32 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
432 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TORNADO 4 S EARLHAM 41.43N 94.11W
06/28/2017 MADISON IA AMATEUR RADIO
&&
CWThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 3:23 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Story | 30 min |
| Jun 28, 3:41 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 23 min |
| Jun 28, 2:23 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 52 min |
| Jun 28, 3:06 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 39 min |
| Jun 28, 3:40 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster, Wright | 50 min |
| Jun 28, 3:49 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 41 min |
| Jun 28, 4:08 PM CDT | Tornado Warning | DMX | Adair, Dallas, Madison | 37 min |
| Jun 28, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 40 min |
| Jun 28, 4:22 PM CDT | Tornado Warning | DMX | Adair, Adams, Cass | 23 min |
| Jun 28, 4:25 PM CDT | Tornado Warning | DMX | Adair, Madison | 35 min |
| Jun 28, 4:28 PM CDT | Tornado Warning | DMX | Adair, Dallas, Guthrie, Madison | 32 min |
| Jun 28, 4:46 PM CDT | Tornado Warning | DMX | Adair, Adams, Union | 29 min |
| Jun 28, 4:49 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 41 min |
| Jun 28, 4:51 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Webster, Wright | 39 min |
| Jun 28, 4:53 PM CDT | Tornado Warning | DMX | Taylor | 52 min |
| Jun 28, 4:56 PM CDT | Tornado Warning | DMX | Adair, Madison | 37 min |
| Jun 28, 5:07 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 38 min |
| Jun 28, 5:11 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 49 min |
| Jun 28, 5:11 PM CDT | Tornado Warning | DMX | Adair, Madison, Union | 34 min |
| Jun 28, 5:24 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 24 min |
| Jun 28, 5:25 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 35 min |
| Jun 28, 5:35 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 40 min |
| Jun 28, 5:39 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold, Taylor | 66 min |
| Jun 28, 5:41 PM CDT | Tornado Warning | DMX | Clarke, Madison, Union | 34 min |
| Jun 28, 5:52 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 2 min |
| Jun 28, 5:55 PM CDT | Tornado Warning | DMX | Marion, Warren | 35 min |
| Jun 28, 6:14 PM CDT | Tornado Warning | DMX | Jasper, Marion | 31 min |
| Jun 28, 6:18 PM CDT | Tornado Warning | DMX | Warren | 27 min |
| Jun 28, 6:29 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Union | 22 min |
| Jun 28, 6:29 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 46 min |
| Jun 28, 6:36 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 39 min |
| Jun 28, 6:44 PM CDT | Tornado Warning | DMX | Marion, Warren | 31 min |
| Jun 28, 6:57 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hardin | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.